Skip to Main Content

Case History

Image not available. A patient's mother phones the ward to seek help for her daughter who has been having nausea and vomiting since discharge after having chemotherapy. She was well on the day of discharge but became unwell the next day.

What is the differential diagnosis?

How can chemotherapy drugs and antiemetics be usefully classified? What are the general mechanisms involved in emesis?

How should the patient be assessed?

If you judge this patient sufficiently unwell to require admission what are the appropriate investigations and management?

Background

What is the differential diagnosis?

Image not available. There are many causes of nausea and vomiting in patients having treatment for cancer. The most likely cause in this case is the chemotherapy drugs, though other causes should also be considered. Other drugs, such as opioids may cause or exacerbate nausea and vomiting. Metabolic causes such as hypercalcaemia, gastrointestinal causes such as obstruction or gastric stasis, and raised intracranial pressure due to brain metastases are all possibilities in patients with cancer. Knowledge of the underlying malignancy along with results of recent relevant investigations will be helpful in excluding these non-chemotherapy causes of this patient's symptoms.

How can chemotherapy drugs and antiemetics be usefully classified? What are the general mechanisms involved in emesis?

Nausea and vomiting remains a common side effect following the administration of chemotherapy in a significant number of patients despite concurrent therapy with antiemetics. Emesis following chemotherapy can be divided into acute emesis, i.e. occurring in the first 24 hours after the administration of cytotoxic drugs, and delayed emesis, which occurs after the first 24 hours. Chemotherapy drugs can themselves be divided into four according to the degree of emesis that they induce (Table 3.1), though this is limited by the fact that the potential of any drug to induce emesis has only been determined for a few agents. One of the most highly emetogenic drugs is cisplatin, which causes vomiting in more than 99% of treated patients unless an antiemetic is administered concurrently. Trials to date clearly show that if an antiemetic is effective against cisplatin-induced emesis it will be at least as effective with other chemotherapy drugs.

Table 3.1The degrees of emesis induced by chemotherapy drugs

An understanding of the neurotransmitters and pathways involved in nausea and vomiting is helpful. Emesis is mediated centrally by two separate centres. The chemoreceptor trigger zone (CTZ) is located in the floor of the fourth ventricle. Neural pathways run from here to the vomiting ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.